Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 248, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 5, 2015, 2:41 AM CDT for Ellis County, Rush County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2015, 2:41 AM CDT (07:41 UTC)
- Expired
- Aug 5, 2015, 3:03 AM CDT
- In force
- 22 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 131 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 906 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1853 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
179
WUUS53 KDDC 050741
SVRDDC
KSC051-165-050815-
/O.NEW.KDDC.SV.W.0248.150805T0741Z-150805T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
241 AM CDT WED AUG 5 2015
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN RUSH COUNTY IN CENTRAL KANSAS...
SOUTHEASTERN ELLIS COUNTY IN CENTRAL KANSAS...
* UNTIL 315 AM CDT
* AT 240 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED VERY NEAR
PFEIFER...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PFEIFER AND LORETTA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3879 9904 3870 9904 3870 9903 3854 9903
3867 9931 3883 9921
TIME...MOT...LOC 0740Z 290DEG 30KT 3873 9916
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
368
WWUS53 KDDC 050748
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
248 AM CDT WED AUG 5 2015
KSC051-165-050815-
/O.CON.KDDC.SV.W.0248.000000T0000Z-150805T0815Z/
RUSH KS-ELLIS KS-
248 AM CDT WED AUG 5 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR NORTHEASTERN RUSH AND SOUTHEASTERN ELLIS COUNTIES...
AT 247 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PFEIFER...
MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
PFEIFER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3879 9904 3870 9904 3870 9903 3854 9903
3866 9914 3868 9916 3871 9917 3872 9918
3874 9918 3875 9916
TIME...MOT...LOC 0747Z 295DEG 25KT 3871 9911
HAIL...1.25IN
WIND...60MPH
$$981
WWUS53 KDDC 050803
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
303 AM CDT WED AUG 5 2015
KSC051-165-050813-
/O.CAN.KDDC.SV.W.0248.000000T0000Z-150805T0815Z/
RUSH KS-ELLIS KS-
303 AM CDT WED AUG 5 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSH AND
SOUTHEASTERN ELLIS COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3879 9904 3870 9904 3870 9903 3854 9903
3866 9914 3868 9916 3871 9917 3872 9918
3874 9918 3875 9916
TIME...MOT...LOC 0802Z 290DEG 30KT 3866 9895
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:20 AM CDT, 21 minutes earlier.
Area forecast discussion, Aug 5, 2:20 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 220 AM CDT WED AUG 5 2015 ...Updated for Short Term... .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 218 AM CDT WED AUG 5 2015 The main forecast challenge for today is areas of dense fog early this morning and how far west and south into southwestern Kansas. RAP model in good agreement with NAM supporting areas of dense fog and low stratus into around 14-15Z this morning from Scott City to Medicine Lodge and east including Dodge City. Higher dewpoints are forecast to come into the area as east to northeasterly winds develop as surface low pressure moves into the Texas Panhandle area. Will probably need to issue a Dense Fog Advisory shortly. After areas of dense fog and stratus burns off by mid morning, skies should be mostly sunny with easterly winds around 8 to 15 mph. Highs today will range from the mid 90s far west near Liberal to Syracuse and west, with low 90s to upper 80s elsewhere. The coolest in parts of north central Kansas. For tonight, moist easterly upslope winds continue at around 10 mph with possibly more areas of dense fog or stratus developing after midnight into the early morning. Lows will be in the upper 60s to around 70 at Medicine Lodge. .LONG TERM...(Wednesday NIGHT THROUGH Tuesday) ISSUED AT 305 PM CDT TUE AUG 4 2015 There is an outside chance for thunderstorms across central Kansas late Thursday as medium range models indicate an upper level shortwave tracks eastward across the northern plains early in the time period. Although the flow aloft will remain fairly weak above much of southwest and south central Kansas, all models show a modest upper level jet core streaming eastward eastward across Nebraska and clipping portions of northern Kansas. As low/mid level lapse rates steepen in conjunction with the arrival of a cold front attendant to the shortwave to our north, a few isolated thunderstorms could develop across central Kansas in the vicinity of the I-70 corridor during the late Thursday afternoon/early evening time frame. Otherwise, drier conditions are likely across central and southwest Kansas through Friday as upper level ridging across the desert southwest and southern Rockies moves east into the Western High Plains. Chances for precip may return Friday night as the GFS and ECMWF both show a weak upper level shortwave ejecting out of the Colorado Rockies into the high plains of northeast Colorado, southwest Nebraska, and northwest Kansas. Plenty of uncertainty remains as to the track and timing of this system but the best chance for thunderstorms looks to be across more northern portions of the forecast area, to include west central and central Kansas, if at all. Seasonal temperatures can be expected Thursday as a low level southerly flow re-establishes itself across western Kansas ahead of an approaching cold front. Widespread 90s(F) are expected for highs Thursday afternoon. Highs Friday will be dependent on how far south the frontal boundary mentioned earlier reaches before stalling out. Regardless, highs should reach the 90s(F) for the most part, especially further south along the Oklahoma border. Highs could reach near 100F in some locations Saturday as the aforementioned upper level ridging moves into the Western High Plains to finish out the week. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z Wednesday NIGHT) ISSUED AT 1118 PM CDT TUE AUG 4 2015 As a surface low pressure trough in eastern Colorado moves south, light southeast moist upslope winds become light easterly to light and variable by dawn. Some stratus and light fog may develop especially at KHYS after 09z, and is possible in the KDDC and KGCK areas also, but not confident enough to add to TAF forecast attm. Expect VFR conditions with some IFR/MVFR cigs/vis at KHYS through 16z. && .PRELIMINARY POINT TEMPS/POPS... DDC 93 68 97 70 / 0 0 0 10 GCK 93 68 98 69 / 0 0 0 10 EHA 96 68 100 69 / 0 0 0 0 LBL 97 69 99 70 / 0 0 0 0 HYS 88 67 95 68 / 10 0 10 10 P28 93 70 98 73 / 0 0 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Kruse LONG TERM...JJohnson AVIATION...Kruse
Hazardous weather outlook, Aug 4, 4:13 AM CDT, 22 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 413 AM CDT TUE AUG 4 2015 KSZ030-031-043>046-061>066-074>081-084>090-051000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 413 AM CDT TUE AUG 4 2015 /313 AM MDT TUE AUG 4 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...SEVERE THUNDERSTORMS ARE FORECAST TO MOVE INTO PARTS OF NORTH CENTRAL KANSAS FROM NEAR WAKEENEY, AND NESS CITY, TO HAYS AND THE LA CROSSE AREAS AFTER 4 PM AND INTO THE EVENING. LARGE HAIL UP TO GOLF BALL SIZE, STRONG WINDS OVER 60 MPH, FREQUENT LIGHTNING, AND AN ISOLATED TORNADO ARE POSSIBLE. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. DISCUSSION...SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY INTO MONDAY MAINLY NORTH OF THE DODGE CITY AREA. HAZARDS WEATHER RISK... WEDNESDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. THURSDAY... LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. FRIDAY... LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. SATURDAY... LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. SUNDAY... LIMITED LIGHTNING RISK. SIGNIFICANT EXCESSIVE HEAT RISK. MONDAY... LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR PARTS OF NORTH CENTRAL KANSAS. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO 06
In the hours before
Local storm report, Aug 4, 8:47 PM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
847 PM CDT TUE AUG 4 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 3 SE ALEXANDER 38.44N 99.52W
08/04/2015 E1.00 INCH RUSH KS PUBLIC
&&
AWLocal storm report, Aug 4, 9:21 PM CDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
921 PM CDT TUE AUG 4 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM HAIL 4 S MINNEOLA 37.39N 100.02W
08/04/2015 E1.00 INCH CLARK KS TRAINED SPOTTER
&&
LEELocal storm report, Aug 4, 9:49 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
949 PM CDT TUE AUG 4 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM HAIL ALEXANDER 38.47N 99.55W
08/04/2015 E1.00 INCH RUSH KS PUBLIC
0555 PM HAIL 3 E DIGHTON 38.48N 100.41W
08/04/2015 E2.00 INCH LANE KS PUBLIC
0550 PM HAIL 2 NNE DIGHTON 38.51N 100.45W
08/04/2015 E1.75 INCH LANE KS PUBLIC
0918 PM HAIL 4 S MINNEOLA 37.39N 100.02W
08/04/2015 E1.00 INCH CLARK KS TRAINED SPOTTER
0635 PM HAIL 2 N AMY 38.49N 100.59W
08/04/2015 E1.00 INCH LANE KS PUBLIC
0710 PM HAIL 4 SW TREGO CENTER 38.84N 99.95W
08/04/2015 E1.75 INCH TREGO KS PUBLIC
0719 PM TSTM WND GST 8 NNW KALVESTA 38.16N 100.32W
08/04/2015 E65 MPH FINNEY KS TRAINED SPOTTER
0732 PM HAIL 8 WSW CEDAR BLUFF 38.74N 99.86W
08/04/2015 E1.00 INCH TREGO KS PUBLIC
0740 PM TSTM WND GST 1 WNW KALVESTA 38.06N 100.30W
08/04/2015 E75 MPH FINNEY KS CO-OP OBSERVER
0733 PM TSTM WND DMG 1 WNW KALVESTA 38.06N 100.30W
08/04/2015 FINNEY KS EMERGENCY MNGR
PART OF ROOF IS OFF OF KALVESTA IMPLEMENT
CO.
0820 PM HAIL 1 N HOWELL 37.80N 100.18W
08/04/2015 E1.25 INCH FORD KS PUBLIC
0835 PM HAIL 4 SW DODGE CITY 37.73N 100.07W
08/04/2015 E1.25 INCH FORD KS NWS EMPLOYEE
0825 PM HAIL 3 SE ALEXANDER 38.44N 99.52W
08/04/2015 E1.00 INCH RUSH KS PUBLIC
&&
NWS DODGE CITY KS
IRIS SYSTEMSpecial weather statement, Aug 5, 2:24 AM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
224 AM CDT WED AUG 5 2015
KSZ031-046-050815-
ELLIS KS-RUSH KS-
224 AM CDT WED AUG 5 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSH AND
SOUTHEASTERN ELLIS COUNTIES UNTIL 315 AM CDT...
AT 224 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES SOUTHWEST OF MUNJOR...MOVING SOUTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HAYS...SCHOENCHEN...ANTONINO...MUNJOR...LORETTA...PFEIFER AND TOULON.
LAT...LON 3878 9904 3870 9904 3870 9903 3854 9903
3874 9945 3886 9932
TIME...MOT...LOC 0724Z 297DEG 27KT 3879 9932The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:24 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 66 min |
| Aug 4, 7:28 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 48 min |
| Aug 4, 8:22 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 40 min |
| Aug 4, 8:24 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Meade | 66 min |
| Aug 4, 9:16 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 23 min |
| Aug 5, 2:24 AM CDT | Special Weather Statement | DDC | Rush | 51 min |
| Aug 5, 3:26 AM CDT | Dense Fog Advisory | DDC | Edwards, Ellis, Finney, Ford, Gray, Hodgeman and 9 more | 7 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.